Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Jacksonville, FL

July 3, 2017Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 3, 2017, 6:31 PM EDT for Putnam County, Saint Johns County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2017, 6:31 PM EDT (22:31 UTC)
Expired
Jul 3, 2017, 7:00 PM EDT
In force
29 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 81 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1308 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
240 PM EDT Mon Jul 3 2017

...Hot and Humid with Heat Indices around 105 degrees and
Scattered afternoon/evening storms through Thursday...

.NEAR TERM /through Tuesday/...

Maintaining an hourly POP/weather evolution fairly close to
general HRRR trend...with 2 areas of precipitation focus...1st
over eastern counties of SE GA ahead of 700mb shortwave...and 2nd
over our southern counties where multiple boundaries exist and
where east coast sea breeze more likely to make some progress
inland...along with existence of high precipitable water axis per
GOES-16 derived imagery. Soundings show decent D-CAPE and
differential theta-e values that suggest potential for cold
downdrafts that could yield strong gusty winds from strongest
storms. May be a relative min of convection along I-10 corridor
north of deep moisture axis yet south of 700mb shortwave. Muggy
low temps in mid 70s.

For July 4th...Hot muggy day expected...with model low-level
thickness values a little higher than today...supports mid 90s
inland with some areas seeing upr 90s...heat index values
100-105...with high temps around 90 immediate coast. Models
suggest lesser coverage of afternoon convection compared to past
few days...best chance over our southern counties...with 20-30
POPs further north.

.SHORT TERM /Tuesday Night through Thursday/...

East to West Oriented Weak High pressure ridge remains in place
at the surface and aloft from the Northern GOMEX across the
Florida Peninsula and into the Wrn Atlantic. This will continue
very light steering flow out of the S or SW. Airmass will remain
moist enough to support isolated to scattered storms each day with
PWATS in the 1.6 to 1.8 range. The slightly less coverage of
storms each day than normal will allow for Max Temps to reach well
into the middle 90s inland and even a few upper 90s are possible.
Max Temps closer to 90 and lower 90s near the coast as weak sea
breezes push slowly inland each day. This will support daily heat
indices around 105 degrees during the afternoon hours.

.LONG TERM /Friday through Monday/...

Ridge breaks down slightly Fri/Sat as trof/old frontal boundary
moisture tracks into the SE U.S. and this increase in moisture
will slowly bring back more scattered to numerous shower/storm
activity over the weekend which will linger into early next week.
This will also allow for Max Temps to slip closer to normal with
highs in the lower/middle 90s inland and upper 80s/near 90 at the
coast with Heat Indices in the 100-105 range. Temps aloft may cool
closer to -8/-9C at 500 mb and allow for better coverage of strong
to isolated Severe Storms with wet microburst/downburst potential
increasing slightly.

&&

.AVIATION...Generally VFR conditions expected...except lower
conditions associated with scattered afternoon SHRA/TSRA. Greatest
coverage anticipated to be 20z-00z period over north-central FL
and eastern counties of se GA. Included TEMPO group for this
period at KSSI...KGNV...and KSGJ... with just VCTS JAX areas TAF
sites where lesser coverage anticipated.

&&

.MARINE...Surface ridge of high pressure will remain just S of our
waters...maintaining southerly 10-15kt winds and 2-4ft seas through
the week.

.Rip Currents...Swells are expected to continue to be minimal the
next couple of days so have continued to go with a low risk.
However...rip currents may be briefly enhanced in typical threat
areas...by piers...particularly during afternoon sea breezes.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  74  97 /  20  20  10  30
SSI  77  91  79  92 /  40  30  10  30
JAX  75  94  75  95 /  30  30  10  40
SGJ  76  91  76  91 /  30  30  10  20
GNV  74  95  73  95 /  20  50  10  50
OCF  74  94  73  94 /  20  50  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Hess/McGinnis
Hazardous weather outlook, Jul 3, 3:36 AM EDT, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
336 AM EDT Mon Ju1 3 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-040900-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
336 AM EDT Mon Jul 3 2017

...AFTERNOON HEAT INDICES NEAR 105 DEGREES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will develop this afternoon with
best coverage of storms west of I-95 and across southeast
Georgia in the afternoon into the early evening. Some storms
may be strong and produce gusty winds and frequent lightning
in addition to locally heavy rain.

Prior to showers and storms...high temperatures in the lower
to mid 90s combined with the humidity will produce heat indices
near 105 degrees.

Scattered showers and thunderstorms will linger near the Atlantic
coast this evening...with a gradual decrease in coverage and
intensity through midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous showers and thunderstorms are expected
each day mainly in the afternoon and evening. Locally heavy
rainfall...gusty winds...and frequent lightning will be possible
in the strongest thunderstorms.

High temperatures in the lower to mid 90s combined with the
humidity will create heat index values 100 to 105 degree.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 3, 4:20 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT MON JUL 3 2017

FLZ125-032045-
Coastal Duval FL-
420 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DUVAL COUNTY UNTIL 445 PM
EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm over
Neptune Beach, or over Ponte Vedra Beach, moving east at 10 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Neptune Beach.

LAT...LON 3023 8136 3024 8138 3025 8138 3025 8139
      3027 8142 3035 8140 3033 8136 3028 8135
      3025 8134 3024 8134
TIME...MOT...LOC 2020Z 278DEG 11KT 3028 8138

ELSENHEIMER
Special weather statement, Jul 3, 4:47 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
447 PM EDT MON JUL 3 2017

FLZ033-125-032115-
St. Johns FL-Coastal Duval FL-
447 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND EAST
CENTRAL DUVAL COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
San Pablo, or near Unf. This storm was nearly stationary.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Unf, Ponte Vedra Beach, Neptune Beach, San Pablo and Craig Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3023 8155 3037 8156 3037 8136 3036 8136
      3023 8135
TIME...MOT...LOC 2046Z 104DEG 1KT 3028 8146

ELSENHEIMER
Special weather statement, Jul 3, 5:15 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
515 PM EDT MON JUL 3 2017

FLZ033-032145-
St. Johns FL-
515 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
World Golf Village, or 10 miles southeast of Fruit Cove, moving east
at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
World Golf Village, Nocatee, South Ponte Vedra, Guana River State
Park and Vilano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 8148 3004 8149 3010 8145 3016 8132
      2996 8125
TIME...MOT...LOC 2115Z 265DEG 8KT 3003 8146

ELSENHEIMER
Local storm report, Jul 3, 5:25 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 PM EDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     3 W JACKSONVILLE BEACH  30.28N 81.44W
07/03/2017  M43 MPH          DUVAL              FL   MESONET

            A WIND GUST OF 43 MPH WAS MEASURED AT THE JAX BEACH PIER.

&&

SHULER
Special weather statement, Jul 3, 5:30 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
530 PM EDT MON JUL 3 2017

FLZ037-040-032200-
Putnam FL-Marion FL-
530 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUTNAM AND NORTHEASTERN
MARION COUNTIES UNTIL 600 PM EDT...

At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Orange Springs to near Salt Springs. Movement
was north at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Interlachen, Salt Springs, Lake Delancy, Melrose Landing, Fruitland,
Orange Springs, Hollister, Welaka, Hog Valley and Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2939 8191 2947 8206 2961 8206 2973 8202
      2974 8199 2946 8156 2933 8166 2932 8168
TIME...MOT...LOC 2130Z 193DEG 8KT 2952 8196 2938 8174

ELSENHEIMER
Special weather statement, Jul 3, 6:18 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
618 PM EDT MON JUL 3 2017

FLZ033-032245-
St. Johns FL-
618 PM EDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. JOHNS COUNTY UNTIL
645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Saint Augustine, moving east at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Saint Augustine Shores,
Butler Beach, Vilano Beach, Saint Augustine South, Anastasia,
Bakersville, Dupont Center and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 8120 2974 8153 2976 8153 2979 8156
      2985 8159 2996 8147 3002 8128
TIME...MOT...LOC 2217Z 255DEG 7KT 2985 8145

ELSENHEIMER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:43 PM EDTSpecial Weather StatementJAXBaker47 min
Jul 2, 9:02 PM EDTSpecial Weather StatementJAXNassau43 min
Jul 2, 9:20 PM EDTSpecial Weather StatementJAXBaker40 min
Jul 3, 3:21 PM EDTSpecial Weather StatementJAXMarion39 min
Jul 3, 3:40 PM EDTSpecial Weather StatementJAXAlachua35 min
Jul 3, 4:14 PM EDTSpecial Weather StatementJAXAlachua, Gilchrist46 min
Jul 3, 4:20 PM EDTSpecial Weather StatementJAXDuval25 min
Jul 3, 4:47 PM EDTSpecial Weather StatementJAXDuval28 min
Jul 3, 5:15 PM EDTSpecial Weather StatementJAXSaint Johns30 min
Jul 3, 5:30 PM EDTSpecial Weather StatementJAXPutnam30 min
Jul 3, 6:18 PM EDTSpecial Weather StatementJAXSaint Johns27 min
Jul 3, 6:59 PM EDTSevere Thunderstorm WarningJAXSaint Johns25 min
Jul 3, 7:02 PM EDTSpecial Marine WarningJAX58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.